Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 248, NWS Goodland, KS

July 21, 2013Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2013, 7:07 PM MDT for Kit Carson County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2013, 7:07 PM MDT (01:07 UTC)
Expired
Jul 21, 2013, 7:30 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:35 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 21, 5:35 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN JUL 21 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 200 PM MDT SUN JUL 21 2013

RISING HEIGHTS ASSOCIATED WITH THE RIDGE BUILDING ACROSS THE
ROCKIES WILL RESULT IN LITTLE IF ANY THUNDERSTORM DEVELOPMENT
TODAY. ONLY HOPE WILL BE TIED TO HEATING ON THE HIGHER COLORADO
TERRAIN AND A STORM MIGRATING FAR ENOUGH EAST BEFORE DISSIPATING
AFTER SUNSET. OVERNIGHT...MIGHT SEE SOME PATCHY FOG DEVELOP AGAIN
IN THE NORTHEAST CORNER AROUND MCCOOK WHERE SOUTHEASTERLY WINDS
WILL KEEP DEW POINTS HIGH...ELSEWHERE LIGHT DOWNSLOPING WINDS
SHOULD PREVENT FOG DEVELOPMENT. MONDAY...LITTLE SYNOPTIC CHANGE
ALOFT WITH THE UPPER RIDGE EXTENDING EASTWARD OVER THE CENTRAL
PLAINS. HOWEVER...THE LEE TROUGH AT THE SURFACE WILL MOVE INTO
THE SOUTHEAST PART OF THE FORECAST AREA...ROUGHLY HILL CITY TO
LEOTI...AND MAY INITIATE A FEW AFTERNOON/EVENING THUNDERSTORMS
WHICH WILL MOVE SOUTHEAST. TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 229 PM MDT SUN JUL 21 2013

MONDAY NIGHT-WEDNESDAY...H5 RIDGE WILL GRADUALLY AMPLIFY ACROSS THE
NORTHERN ROCKIES...WHILE CWA REMAINS ON THE EASTERN PERIPHERY OF THE
RIDGE. FORECAST TDS...AS WELL AS PRECIPITABLE WATER VALUES INDICATE
AIR MASS WILL REMAIN FAIRLY HUMID THROUGH THE PERIOD DESPITE
UPSTREAM RIDGE AXIS. PRIOR TO WEDNESDAY...CANNOT RULE OUT A FEW
THUNDERSTORMS DURING THE AFTER NOON AND EVENING HOURS...BUT WITH
STRONG CINH AND WEAK LARGE SCALE FORCING DO NOT THINK MUCH MORE THAN
A 20 POP IS WARRANTED AT THIS POINT. BY WEDNESDAY CINH WEAKENS AS
MORE ORGANIZED SHORT WAVE TROUGH MOVES OVER RIDGE AXIS AND INTO
COLORADO. WILL PROBABLY SEE BEST CHANCE FOR PRECIP IN THE LATE
AFTERNOON AND INTO THE EVENING HOURS. OTHERWISE...EXPECT HUMID AIR
MASS TO SUPPORT AT LEAST PATCHY FOG IN SOME AREAS EACH MORNING.

IN THE EXTENDED...MEDIUM RANGE MODELS BEGIN TO DIVERGE FAIRLY
QUICKLY WITH RESPECT TO SHORT WAVE TROUGH MOVING ACROSS THE AREA
WITH ECMWF MAINTAINING A MUCH STRONGER TROUGH THAN OTHER MODELS. FOR
THE TIME BEING...THINK FOLLOWING CONSENSUS IS BEST BET FOR THE
PERIOD WITH CWA REMAINING IN NORTHWEST FLOW WITH SEVERAL CHANCES FOR
PRECIPITATION THROUGH THE PERIOD. BEST CHANCES LOOK TO BE WEDNESDAY
NIGHT AND THURSDAY WITH SLOW MOVING SHORT WAVE TROUGH CROSSING THE
AREA. WITH SEVERAL ROUNDS OF PRECIPITATION/CLOUD COVER/REMNANT
OUTFLOW BOUNDARIES THINK KEEPING TEMPS ON THE COOLER SIDE OF DATA
WARRANTED AT THIS POINT IN TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 533 PM MDT SUN JUL 21 2013

THE MAIN STORY FOR THE TAF PERIOD IS THE WEAK FRONTAL PASSAGE
THAT WILL SHIFT WIND DIRECTION. SOME GUSTY WINDS ARE LIKELY AS THE
FRONT PASSES IN THE MORNING FOR KGLD. THE FRONTAL PASSAGE WILL
AFFECT KMCK LATER IN THE TAF PERIOD...WITH WINDS CHANGING FROM
SOUTHEAST TO NORTHEAST. SOME PATCHY FOG COULD DEVELOP IN THE
VICINITY OF THE TERMINALS TOWARDS SUNRISE WITH CLEARING SKIES AND
APPROACHING FRONT...BUT NOT MENTIONED IN THE TAFS AT THIS TIME.
OTHERWISE...CEILING HEIGHTS AND VISIBILITIES ARE EXPECTED TO BE
VFR THROUGHOUT THE PERIOD FOR BOTH TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JRM
AVIATION...MK
Hazardous weather outlook, Jul 21, 6:15 PM MDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT SUN JUL 21 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
615 PM MDT SUN JUL 21 2013 /715 PM CDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL MOVE ACROSS EASTERN COLORADO THROUGH 9 PM
MDT. SOME STORMS WILL PRODUCE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN COLORADO.

MENTZER

In the hours before

Special weather statement, Jul 21, 6:22 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT SUN JUL 21 2013

COZ091-220045-
KIT CARSON COUNTY-
622 PM MDT SUN JUL 21 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THURMAN TO 7 MILES
NORTHWEST OF SEIBERT...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. RAINFALL RATES UP TO ONE HALF OF AN INCH PER HOUR WILL
ALSO BE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3920 10316 3956 10316 3957 10315 3957 10257
      3905 10243 3904 10317 3912 10317
TIME...MOT...LOC 0021Z 324DEG 17KT 3959 10314 3938 10291

ROBINSON
Special weather statement, Jul 21, 6:52 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SUN JUL 21 2013

COZ091-220115-
KIT CARSON COUNTY-
652 PM MDT SUN JUL 21 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTH OF FLAGLER...MOVING SOUTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. RAINFALL RATES UP TO ONE HALF INCH PER HOUR ARE ALSO
POSSIBLE WITH THESE THUNDERSTORMS.

&&

LAT...LON 3956 10316 3957 10315 3958 10295 3957 10271
      3905 10237 3904 10317
TIME...MOT...LOC 0051Z 121DEG 14KT 3941 10303

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:44 AM MDTSpecial Weather StatementGLDNorton61 min
Jul 21, 6:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 21, 6:52 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 21, 7:33 PM MDTSpecial Weather StatementGLDKit Carson27 min
Jul 21, 8:04 PM MDTSpecial Weather StatementGLDCheyenne56 min
Jul 21, 8:59 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jul 22, 3:26 AM MDTSpecial Weather StatementGLDHitchcock64 min
Jul 22, 3:38 AM MDTSpecial Weather StatementGLDRed Willow67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.